I'm interested in conversations about and I want to talk about
Know exactly what you want?
Show search

Notification

Error

Bowel problems

User
Posted 11 Dec 2018 at 13:27

Hi there everyone,

Does anyone have issues with constipation after prostrate surgery as i am not as regular as before.Is there any advice as to what I might be able to do to improve things.

Alangm 

User
Posted 11 Dec 2018 at 14:12
Short term? Very common - the painkillers they give you in hospital (morphine and cocodamol) do result in constipation. Drink a lot and take stool softeners prior to surgery to alleviate it. Long term? No, there shouldn't be any issues.

Chris

User
Posted 11 Dec 2018 at 14:52

Try taking something like Fybogel. Many people find that it helps. Paracetamol doesn't cause constipation (to the best of my knowledge), so if it's helping you with the pain, I'd stick with it. When did you have your surgery?

Chris

Edited by member 11 Dec 2018 at 14:54  | Reason: Not specified

User
Posted 11 Dec 2018 at 15:49
Hi Alan, if you think about the practicalities of your surgery, all of your guts have to be moved around out of the way to get at your prostate, and then shoved back in in whatever order, and it takes time for normal peristaltic action to be restored after all that disruption.

I was discharged with Sennakot (a laxative), some kind of fibre husk drink similar to Fibrogel, and laxative suppositories. Fortunately, I didn’t need any of them. The first fart was a positive pleasure (followed by many more), and a bowel movement on day three or four, resulting in great relief.

It is true that analgesic drugs can cause constipation in themselves, so I think if you wait a bit longer, once your bowels have sorted themselves out, you should be OK.

Best of luck with your recovery.

Cheers, John.

User
Posted 11 Dec 2018 at 15:54

Originally Posted by: Online Community Member

It is true that analgesic drugs can cause constipation in themselves,

Opiates  (morphine and codeine) cause constipation. Paracetamol is not an opiate, and constipation is not one of its side-effects, so there's no reason at all for Alan to stop taking paracetamol for pain relief.

Cheers,

Chris

 

User
Posted 11 Dec 2018 at 16:42

Originally Posted by: Online Community Member

Originally Posted by: Online Community Member

It is true that analgesic drugs can cause constipation in themselves,

Opiates  (morphine and codeine) cause constipation. Paracetamol is not an opiate, and constipation is not one of its side-effects, so there's no reason at all for Alan to stop taking paracetamol for pain relief.

Cheers,

Chris

Yes, I should have said ‘some’ analgesic drugs can cause digestive problems, whether opioids or not. I was given paracetamol and ibuprofen upon my discharge, but also Omeprazole to counteract the gastrointestinal problems ibuprofen can cause. I didn’t need them or ibuprofen anyway. So I threw the Omeprazole away.

Guess what? Her Loveliness goes to the doctor‘s last month with arthritis and is prescribed a stronger ‘profen, together with Omeprazole. Another eight pound-odd prescription fee down the Swanee.

Cheers, John.

User
Posted 11 Dec 2018 at 17:47
Going back to original query, are you drinking less because you are worried about incontinence? Most common cause of constipation is dehydration
"Life can only be understood backwards; but it must be lived forwards." Soren Kierkegaard

Show Most Thanked Posts
User
Posted 11 Dec 2018 at 14:12
Short term? Very common - the painkillers they give you in hospital (morphine and cocodamol) do result in constipation. Drink a lot and take stool softeners prior to surgery to alleviate it. Long term? No, there shouldn't be any issues.

Chris

User
Posted 11 Dec 2018 at 14:41

Hi 

Thanks for the reply.Its only started a week after surgery and I have e been taking paracetamol to ease the pain, have been drinking lots of water. May cut down on the paracetamol,also get a bit more gentle excercise.    Alan 

User
Posted 11 Dec 2018 at 14:52

Try taking something like Fybogel. Many people find that it helps. Paracetamol doesn't cause constipation (to the best of my knowledge), so if it's helping you with the pain, I'd stick with it. When did you have your surgery?

Chris

Edited by member 11 Dec 2018 at 14:54  | Reason: Not specified

User
Posted 11 Dec 2018 at 15:20

Hi 

Thanks I might try that if things don't improve. 

Alangm 

User
Posted 11 Dec 2018 at 15:49
Hi Alan, if you think about the practicalities of your surgery, all of your guts have to be moved around out of the way to get at your prostate, and then shoved back in in whatever order, and it takes time for normal peristaltic action to be restored after all that disruption.

I was discharged with Sennakot (a laxative), some kind of fibre husk drink similar to Fibrogel, and laxative suppositories. Fortunately, I didn’t need any of them. The first fart was a positive pleasure (followed by many more), and a bowel movement on day three or four, resulting in great relief.

It is true that analgesic drugs can cause constipation in themselves, so I think if you wait a bit longer, once your bowels have sorted themselves out, you should be OK.

Best of luck with your recovery.

Cheers, John.

User
Posted 11 Dec 2018 at 15:54

Originally Posted by: Online Community Member

It is true that analgesic drugs can cause constipation in themselves,

Opiates  (morphine and codeine) cause constipation. Paracetamol is not an opiate, and constipation is not one of its side-effects, so there's no reason at all for Alan to stop taking paracetamol for pain relief.

Cheers,

Chris

 

User
Posted 11 Dec 2018 at 15:59

Hi John 

I guess you are right .I'll have to be patient and hope all goes well and my insides get back to normal soon!

Alan 

User
Posted 11 Dec 2018 at 16:42

Originally Posted by: Online Community Member

Originally Posted by: Online Community Member

It is true that analgesic drugs can cause constipation in themselves,

Opiates  (morphine and codeine) cause constipation. Paracetamol is not an opiate, and constipation is not one of its side-effects, so there's no reason at all for Alan to stop taking paracetamol for pain relief.

Cheers,

Chris

Yes, I should have said ‘some’ analgesic drugs can cause digestive problems, whether opioids or not. I was given paracetamol and ibuprofen upon my discharge, but also Omeprazole to counteract the gastrointestinal problems ibuprofen can cause. I didn’t need them or ibuprofen anyway. So I threw the Omeprazole away.

Guess what? Her Loveliness goes to the doctor‘s last month with arthritis and is prescribed a stronger ‘profen, together with Omeprazole. Another eight pound-odd prescription fee down the Swanee.

Cheers, John.

User
Posted 11 Dec 2018 at 17:03

John, you're not paying for prescriptions, are you? As a cancer patient you're entitled to a medical exemption certificate, which gets you free prescriptions!

Chris

 

User
Posted 11 Dec 2018 at 17:13
The prescription was for Her Loveliness, who is ‘only’ 59, and cancer-free like me 😉, so she’ll get free scripts next year.

I was just pissed off that I had never heard of Omeprazole, some kind of gastroesphageal drug, I didn’t need it and chucked it away. Normally we hoard all kinds of medicines for years!

Cheers, John.

User
Posted 11 Dec 2018 at 17:19

Just checking  . The reason I asked is that I had no idea I was entitled to free prescriptions as a result of my cancer diagnosis until Lyn mentioned it.

Cheers,

Chris

 

User
Posted 11 Dec 2018 at 17:47
Going back to original query, are you drinking less because you are worried about incontinence? Most common cause of constipation is dehydration
"Life can only be understood backwards; but it must be lived forwards." Soren Kierkegaard

User
Posted 11 Dec 2018 at 18:36
Drinking plenty fluids and taking Fybogel should help you be more regular.

Ido4

User
Posted 11 Dec 2018 at 22:18

I had a bit of difficulty post op as I was concerned about any form of straining due to the work attaching the sphincter..  Couple that with the enema pre-op emptying you and hospital food there wasn't much to pass.

Since things healed I've made sure there is extra bran in my breakfast also eating ground flax seed in your cereal is good for you and ground flax is a super softener.  Things have moved better than ever before since the op. I wondered if removing the prostate created more space.

Fluid, wholemeal bread, fruit, veg are all good for the digestion.  I eat a lot of muesli.  Ground flax needs using carefully as it can be hyper powerful if too much is used, a teaspoonful might ve a good start.

I wouldn't take drugs except in an emergency. Diet can do it.

Edited by member 11 Dec 2018 at 22:25  | Reason: Not specified

 
Forum Jump  
©2019 Prostate Cancer UK